Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Wilmington, NC

October 7, 2002Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 7, 2002, 7:13 PM EDT for Florence County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 7, 2002, 7:13 PM EDT (23:13 UTC)
Expired
Oct 7, 2002, 8:15 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Florence County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 7:20 PM EDTHail 0.75Florence, SCDime size hail reported by 911.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS52 KILM 072313
SVRILM
SCC041-080015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
713 PM EDT MON OCT 7 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  NORTHWEST OF FLORENCE...OR ABOUT 4 MILES SOUTHEAST OF DARLINGTON...
  MOVING SOUTHEAST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   QUINBY AT 725 PM
   FLORENCE AT 730 PM
   MARS BLUFF AT 745 PM
   EFFINGHAM AT 755 PM
   CLAUSSEN AT 800 PM
   EVERGREEN AT 805 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:15 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Oct 7, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
315 PM EDT MON OCT 7 2002

COLD FRONT STILL PROGGED TO MOVE ACROSS THE AREA TONIGHT...MOVING
OFFSHORE AROUND 09Z-12Z. THE ETA PLACES THE BEST DYNAMICS OVER THE
REGION...WITH STRONG UVM...SFC CONVERGENCE AND DIVERGENCE ALOFT IN
PLACE OVERNIGHT. THE AVN DOES PLACE SOME DECENT OMEGA VALUES OVER
THE REGION TONIGHT...BUT THE BEST DYNAMICS REMAIN TO THE S. A
COMPROMISE BETWEEN BOTH SOLUTIONS STILL NECESSITATES RAISING POPS TO
THE LIKELY CATEGORY TONIGHT. MODELS ALSO INDICATE PRECIPITABLE WATER
VALUES APPROACHING 2 INCHES TONIGHT...SO SOME HEAVY DOWNPOURS SEEM
POSSIBLE.

ONCE THE FRONT MOVES OFF THE COAST...A STRONG NE FLOW WILL DEVELOP
ACROSS THE AREA WITH STRONG HIGH PRES OVER THE GREAT LAKES REGION
AND TS KYLE NOT TOO FAR TO THE SE. HOWEVER...MODELS INDICATE THE
FRONT BECOMING NEARLY STATIONARY JUST S OF THE AREA WITH WAA
SPREADING OVER THE CWA. GOOD DYNAMICS REMAIN IN PLACE TUE AND TUE
NIGHT AND WILL GO WITH LIKELY POPS...HIGHEST S CLOSER TO THE FRONT.

THE STRONG HIGH PRES TO THE N WILL BEGIN TO WEDGE DOWN INTO THE
CAROLINAS ON WED...HELPING TO MOVE THE STALLED OUT BOUNDARY FARTHER
OFFSHORE. COASTAL TROUGH TAKES BETTER SHAPE FRI AND SAT AND WILL
CARRY CHANCE POPS ALONG THE COAST WITH SLIGHT CHANCE INLAND.
IMPROVING CONDITIONS FOR SUN AND MON AS H5 RIDGE BEGINS TO BUILD
OVER REGION.

SIGNIFICANT DIFFERENCES BETWEEN GFS AND ETA MOS GUIDANCE WITH
REGARDS TO TEMPS OVER THE NEXT SEVERAL DAYS. ETA MUCH WARMER AND
SEEMS UNREASONABLE BASED ON THE NE FLOW WHICH WILL BE IN PLACE.
LEANED MORE HEAVILY ON THE GFS MOS. IN THE LATER PERIODS OF THE
FCST...GFS ENSEMBLE MEAN TEMPS GENERALLY COOLER THAN THE MEX SO WENT
WITH A BLEND OF THE TWO.

EXPECT MINOR COASTAL FLOODING DURING HIGH TIDE TUE MORNING. TIDAL
DEPARTURES AT SPRINGMAID PIER ARE CURRENTLY RUNNING BETWEEN .5-.6 FT
ABOVE FCST VALUES...ALREADY UP FROM THE .25 FT DEPARTURE THIS
MORNING. DO NOT THINK THERE WILL ANY ISSUES THIS EVENING AS FCST
VALUES ARE GREATER THAN HALF A FOOT LOWER THAN THIS MORNINGS HIGH
TIDE. HOWEVER...A STRONG NE FLOW WILL DEVELOP TOMORROW MORNING
BEHIND THE COLD FRONT CAUSING DEPARTURES TO CONTINUE TO INCREASE. IN
ADDITION...ASTRONOMICAL HIGH TIDE AND SWELLS FROM TS KYLE WILL ONLY
EXACERBATE THE SITUATION. WILL HEADLINE SHALLOW COASTAL FLOODING IN
COASTAL ZONES FOR TUE MORNING/S HIGH TIDE. WE MAY EVEN SEE TIDE
LEVELS APPROACH CRITERIA FOR MODERATE COASTAL FLOODING...BUT AFTER
COORDINATION WITH CHS WILL NOT ISSUE AN WATCHES AT THIS TIME.

MARINE: EXPECT COLD FRONTAL PASSAGE 08Z TO 10Z. GRADIENT VERY TIGHT
WITH KYLE E AND STRONG HIGH TO N. BELIEVE GFS UNDERDOING WIND SPEED
FORECAST AND WW3 UNDER-FORECASTING SEAS. BEHIND FRONT...NE WIND TO
20 KT BY MORNING AND 20 TO 25 KT ON TUE. SEAS EXPECTED TO BUILD TO 5
FT BY MORNING AND 6 TO AS MUCH AS 8 FT ON TUE IN STRONG NE SURGE.

FOCUS THEN TURNS TO DEVELOPMENT OF COASTAL TROUGH AS WEDGE TO W
STRENGTHENS. TIMING AND POSITIONING OF THIS FEATURE STILL IN
QUESTION....BEST GUESS IS WED OR THU. AT THIS TIME...KEPT WIND
DIRECTION E OR NE THROUGH THE PERIOD. SEAS SUBSIDING TO 5 FT TUE
NIGHT AND TO 4 FT THU NIGHT.

WILL CONTINUE SCA EXPECTED TUE.

FCSTID = 36
PRELIMINARY NUMBERS...
ILM   67  73  62  74 /  60  60  60  50
LBT   66  71  59  73 /  70  60  60  50
FLO   66  72  61  74 /  70  70  60  50
MYR   68  73  63  73 /  70  70  70  50

.ILM...
NC...NONE.
SC...NONE.

PUBLIC: JAQ
MARINE: DIGIORGI
Hazardous weather outlook, Oct 7, 4:14 AM EDT, 14 hours 59 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
414 AM EDT MON OCT 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CRM

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 6:22 PM EDTSevere Thunderstorm WarningILMDarlington53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.